Geodesic orbit Riemannian spaces with two isotropy summands. I


The paper is devoted to the study of geodesic orbit Riemannian spaces that could be characterize by the property that any geodesic is an orbit of a 1-parameter group of isometries. The main result is the classification of compact simply connected geodesic orbit Riemannian spaces (G / Hg) with two irreducible submodules in the isotropy representation.

This is a preview of subscription content, log in to check access.


  1. 1.

    Alekseevsky, D.V., Arvanitoyeorgos, A.: Riemannian flag manifolds with homogeneous geodesics. Trans. Am. Math. Soc. 359, 3769–3789 (2007)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Alekseevsky, D.V., Nikonorov, Y.G.: Compact Riemannian manifolds with homogeneous geodesics. SIGMA Symmetry Integr. Geom. Methods Appl. 5, 093 (2009)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Akhiezer, D.N., Vinberg, É.B.: Weakly symmetric spaces and spherical varieties. Transform. Groups 4, 3–24 (1999)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Berestovskii, V.N., Nikonorov, Y.G.: On \(\delta \)-homogeneous Riemannian manifolds. Differ. Geom. Appl. 26(5), 514–535 (2008)

    Google Scholar 

  5. 5.

    Berestovskii, V.N., Nikonorov, Y.G.: On \(\delta \)-homogeneous Riemannian manifolds, II. Sib. Math. J. 50(2), 214–222 (2009)

    Google Scholar 

  6. 6.

    Berestovskii, V.N., Nikonorov, Y.G.: Clifford–Wolf homogeneous Riemannian manifolds. J. Differ. Geom. 82(3), 467–500 (2009)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Berestovskii, V.N., Nikonorov, Y.G.: Generalized normal homogeneous Riemannian metrics on spheres and projective spaces. Ann. Glob. Anal. Geom. 45(3), 167–196 (2014)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Berndt, J., Kowalski, O., Vanhecke, L.: Geodesics in weakly symmetric spaces. Ann. Glob. Anal. Geom. 15, 153–156 (1997)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Besse, A.L.: Einstein Manifolds. Springer, Berlin (1987)

    Google Scholar 

  10. 10.

    Chen, Z., Nikonorov, Y.G., Nikonorova, Y.V.: Invariant Einstein metrics on Ledger–Obata spaces. Differ. Geom. Appl. 50, 71–87 (2017)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Dickinson, W., Kerr, M.: The geometry of compact homogeneous spaces with two isotropy summands. Ann. Glob. Anal. Geom. 34, 329–350 (2008)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Dus̆ek, Z., Kowalski, O., Nikc̆ević, S.: New examples of Riemannian g.o. manifolds in dimension 7. Differ. Geom. Appl. 21, 65–78 (2004)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Élashvili, A.G.: Canonical form and stationary subalgebras of points in general position for simple linear Lie groups. Funktsional. Anal. i Prilozen. 6(1), 51–62 (1972) (Russian); English translation: Funct. Anal. Appl. 6(1), 44–53 (1972)

  14. 14.

    Gordon, C.: Homogeneous Riemannian manifolds whose geodesics are orbits. In: Progress in Nonlinear Differential Equations, vol. 20, pp. 155–174. Topics in Geometry: In Memory of Joseph D’Atri. Birkhäuser (1996)

  15. 15.

    Hsiang, W.C., Hsiang, W.Y.: Differentiable actions of compact connected classical group II. Ann. Math. 92, 189–223 (1970)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Hsiang, W.Y.: Cohomology Theory of Topological Transformation Groups. Springer, New York (1975)

    Google Scholar 

  17. 17.

    Kaplan, A.: On the geometry of groups of Heisenberg type. Bull. Lond. Math. Soc. 15, 35–42 (1983)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Kerr, M.: New examples of homogeneous Einstein metrics. Mich. Math. J. 45(1), 115–134 (1998)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, vol. I. Wiley, New York (1963); vol. II. Wiley, New York (1969)

  20. 20.

    Kowalski, O., Vanhecke, L.: Riemannian manifolds with homogeneous geodesics. Boll. Un. Mat. Ital. B (7) 5(1), 189–246 (1991)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Krämer, M.: Hauptisotropiegruppen bei endlich dimensionalen Darstellungen kompakter halbeinfacher Liegruppen. Diplomarbeit, Bonn (1966)

    Google Scholar 

  22. 22.

    Ledger, A.J., Obata, M.: Affine and Riemannian s-manifolds. J. Differ. Geom. 2, 451–459 (1968)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Nikolayevsky, Y., Nikonorov, Y.G.: On invariant Riemannian metrics on Ledger–Obata spaces. Manuscr. Math. (2018).

  24. 24.

    Nikonorov, Y.G.: Killing vector fields of constant length on compact homogeneous Riemannian manifolds. Ann. Glob. Anal. Geom. 48(4), 305–330 (2015)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Nikonorov, Y.G.: Classification of generalized Wallach spaces. Geom. Dedic. 181(1), 193–212 (2016)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Nikonorov, Y.G.: On the structure of geodesic orbit Riemannian spaces. Ann. Glob. Anal. Geom. 52(3), 289–311 (2017)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Nguyêñ, H.D.: Compact weakly symmetric spaces and spherical pairs. Proc. Am. Math. Soc. 128(1), 3425–3433 (2000)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Selberg, A.: Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces, with applications to Dirichlet series. J. Indian Math. Soc. 20, 47–87 (1956)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Tamaru, H.: Riemannian geodesic orbit space metrics on fiber bundles. Algebras Groups Geom. 15, 55–67 (1998)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Tamaru, H.: Riemannian g.o. spaces fibered over irreducible symmetric spaces. Osaka J. Math. 36, 835–851 (1999)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Wolf, J.A.: Harmonic Analysis on Commutative Spaces. American Mathematical Society, Providence (2007)

    Google Scholar 

  32. 32.

    Yakimova, O.S.: Weakly symmetric Riemannian manifolds with a reductive isometry group. Mat. Sb. 195(4), 143–160 (2004) (Russian); English translation in Sb. Math. 195(3–4), 599–614 (2004)

  33. 33.

    Ziller, W.: The Jacobi equation on naturally reductive compact Riemannian homogeneous spaces. Comm. Math. Helv. 52, 573–590 (1977)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Ziller, W.: Weakly symmetric spaces. In: Progress in Nonlinear Differential Equations, vol. 20, pp. 355–368. Topics in Geometry: In Memory of Joseph D’Atri. Birkhäuser (1996)

Download references


The authors are indebted to Prof. Megan Kerr for helpful discussions concerning this paper. The work is partially supported by Grant 1452/GF4 of Ministry of Education and Sciences of the Republic of Kazakhstan for 2015–2017 and NSF of China (No. 11571182).

Author information



Corresponding author

Correspondence to Yuriĭ Nikonorov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chen, Z., Nikonorov, Y. Geodesic orbit Riemannian spaces with two isotropy summands. I. Geom Dedicata 203, 163–178 (2019).

Download citation


  • Homogeneous Riemannian manifolds
  • Geodesic orbit spaces
  • Normal homogeneous spaces
  • Naturally reductive spaces
  • Weakly symmetric spaces

Mathematics Subject Classification (2010)

  • 53C20
  • 53C25
  • 53C35